Alert archive / New Mexico / Flash Flood Warnings in 2004
Flash Flood Warning 158, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 26, 2004, 8:30 PM MDT for Eddy County, New Mexico. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 26, 2004, 8:30 PM MDT (02:30 UTC)
- Expired
- Sep 27, 2004, 2:30 AM MDT
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 195 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 954 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 270235
FFWMAF
NMC015-270830-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM MDT SUN SEP 26 2004
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 230 AM MDT
* AT 8 PM MDT...A TRAINED WEATHER SPOTTER REPORTED WATER 4 FEET
DEEP OVER THE ROADWAY FROM ROCKY ARROYO OVER COUNTY ROAD 401...
2 MILES WEST OF HIGHWAY 137...OR 21 MILES NORTHWEST OF CARLSBAD.
IN ADDITION...AT 825 PM MDT LOCAL LAW ENFORCEMENT REPORTED WATER
OVER THE ROADWAY FROM DARK CANYON DRAW AT HILDAGO STREET AND
SAN JOSE BOULEVARD IN THE SOUTHWEST PORTION OF THE CITY OF CARLSBAD.
THESE ROADS WERE BARRICADED. ALTHOUGH RAIN HAD DIMINISHED
SIGNIFICANTLY ACROSS THE WARNED AREA...FLOODING ALONG THE
AFOREMENTIONED AREAS WILL CONTINUE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY
AWAY YOUR VEHICLE. TURN AROUND...DONT DROWN.
TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3253 10382 3252 10371 3202 10372 3201 10484
3201 10484 3296 10483 3297 10380
$$2 follow-up statements
000 WGUS74 KMAF 270636 FFSMAF NMC015-270830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1236 AM MDT MON SEP 27 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 230 AM MDT FOR EDDY COUNTY... SIGNIFICANT FLOODING CONTINUES OVER THE ROADWAY FROM ROCKY ARROYO OVER COUNTY ROAD 401...ABOUT 2 MILES WEST OF HIGHWAY 137...21 MILES NORTHWEST OF CARLSBAD. FLOODING ALSO CONTINUES AT DARK CANYON DRAW AT HILDAGO STREET AND SAN JOSE BOULEVARD IN THE SOUTHWEST PORTION OF THE CITY OF CARLSBAD. THESE ROADS REMAIN BARRICADED. AT 1227 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED ONLY A FEW LIGHT RAIN SHOWERS ACROSS SOUTHERN AND EASTERN EDDY COUNTY. HOWEVER...ADDITIONAL HEAVIER SHOWERS MAY STILL DEVELOP LATER TONIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND...DONT DROWN. $$
000 WGUS74 KMAF 270828 FFSMAF NMC015-270845- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 228 AM MDT MON SEP 27 2004 ...THE FLASH FLOOD WARNING FOR EDDY COUNTY WILL BE ALLOWED TO EXPIRE AT 230 AM MDT... AT 220 AM MDT...LOCAL LAW ENFORCEMENT REPORTED THAT FLOODING HAD SUBSIDED IN CARLSBAD. NO FLOODING WAS REPORTED ELSEWHERE IN EDDY COUNTY. AT 224 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED ONLY A FEW LIGHT SHOWERS ACROSS EDDY COUNTY. ALTHOUGH THE FLOOD THREAT HAS ENDED...ADDITIONAL SHOWERS OR THUNDERSTORMS MAY REDEVELOP EARLY THIS MORNING. IF HEAVY RAINS REDEVELOP...THE FLOODING POTENTIAL WILL RETURN. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ADDITIONAL STATEMENTS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:20 PM MDT, 6 hours 10 minutes earlier.
Area forecast discussion, Sep 26, 2:20 PM MDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT SUN SEP 26 2004 .SHORT TERM... SATELLITE IMAGERY SHOWS BAROCLINIC LEAF SIGNATURE WITH UPPER LEVEL TROUGH CURRENTLY CENTERED OVER SOUTHWEST PORTIONS OF NEW MEXICO. THE 6 AND 12 HOUR MODEL PROGS OF THIS UPPER LEVEL TROUGH ARE IN GOOD AGREEMENT WITH ITS POSITION AS SEEN IN CURRENT SATELLITE IMAGERY. A LARGE AREA OF WARM TOP CONVECTION CONTINUES OVER THE SOUTHERN AND WESTERN PORTIONS OF THE FORECAST AREA PRESENTLY...AND WOULD EXPECT THESE SHOWERS AND THUNDERSTORMS TO CONTINUE AND PERHAPS INTENSIFY OVERNIGHT AS THE MID LEVEL COLD POOL ALOFT SEEN ON THE MORNING EPZ 500 MB UPPER AIR PLOT SLIDES FARTHER EASTWARD AND JET DYNAMICS BECOME SLIGHTLY MORE FAVORABLE ACROSS THE CWA. GROUNDS ALREADY SATURATED FROM RAINS THE PAST THREE DAYS ARE ALREADY RECEIVING ADDITIONAL RAINFALL TODAY. CONDITIONS ARE DETERIORATING ACROSS EDDY AND LEA COUNTIES IN NEW MEXICO...AND OVER BREWSTER...JEFF DAVIS...AND REEVES COUNTIES IN TEXAS. ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING OVER VAL VERDE AND CROCKETT COUNTIES ARE PRESENTLY MOVING NORTH NORTHWEST INTO THE SOUTHERN PORTIONS OF THE TEXAS PERMIAN BASIN. BASED ON THIS AND EXPECTED RAINFALL LATER TONIGHT...HAVE ISSUED A FLASH FLOOD WATCH FOR THE ENTIRE AREA THROUGH MONDAY MORNING. .LONG TERM... MODELS CONTINUE TO FORECAST A SLOWER PROGRESSION OF THE UPPER TROUGH ACROSS OUR COUNTY WARNING AREA. BASED ON HOW WELL THE MODELS DID WITH THE CURRENT POSITION OF THE UPPER TROUGH AND ALSO BASED ON THE GFS PROG TO KEEP SIGNIFICANT JET ENERGY WEST OF THE LOW CENTER...FEEL THAT THE SLOWER SOLUTION IS APPROPRIATE. THIS SLOWER SOLUTION WILL RESULT IN A CONTINUED WET PATTERN FOR SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH AT LEAST TUESDAY ALONG WITH COOLER THAN NORMAL MAXIMUM TEMPERATURES. MORE ZONAL MID AND UPPER LEVEL FLOW BY THURSDAY SHOULD RESULT IN A BRIEF WARMING TREND THURSDAY AND FRIDAY...BEFORE ANOTHER STORM SYSTEM APPROACHES THE AREA BY THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 58 72 57 77 / 50 60 40 50 CARLSBAD NM 56 72 55 75 / 100 50 40 40 DRYDEN TX 62 76 61 80 / 60 50 40 50 FORT STOCKTON TX 60 73 58 75 / 70 60 30 60 GUADALUPE PASS TX 53 68 52 69 / 70 50 40 40 HOBBS NM 57 70 55 73 / 80 50 40 50 MARFA TX 50 69 51 71 / 80 50 30 50 MIDLAND INTL AIRPORT TX 59 72 57 75 / 50 60 30 50 ODESSA TX 59 72 58 74 / 50 60 30 50 WINK TX 61 72 59 75 / 70 60 40 50 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...FLASH FLOOD WATCH ALL COUNTIES THROUGH 10Z MONDAY MORNING. NM...FLASH FLOOD WATCH FOR EDDY AND LEA COUNTIES THROUGH 10Z MONDAY MORNING. && 67/03
Hazardous weather outlook, Sep 26, 1:30 PM MDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN SEP 26 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN SEP 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH TONIGHT. HEAVY RAINS HAVE FALLEN OVER MANY AREAS SINCE FRIDAY...PARTICULARLY ACROSS SOUTHEAST NEW MEXICO...AND THE UPPER TRANS PECOS REGION. HEAVY RAINS TRAINING OVER THESE SAME LOCATIONS TONIGHT WILL AGGRAVATE FLASH FLOODING...AND THE POTENTIAL FOR ADDITIONAL FLASH FLOODING. RIVER LEVELS ON THE RIO GRANDE ARE ELEVATED DUE TO RUNOFF FROM HEAVY RAINS FROM THE DAVIS MOUNTAINS TO THE BIG BEND REGION SINCE SATURDAY. A FEW LOCATIONS ON THE RIO GRANDE ARE ABOVE FLOOD STAGE...WITH ADDITIONAL RIVER FLOODING POSSIBLE TONIGHT AND MONDAY. A FLOOD WATCH FOR FLASH FLOODING WILL BE IN EFFECT FOR ALL OF THE OUTLOOK AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAINFALL AND FLASH FLOODING WILL AGAIN BE POSSIBLE MONDAY... ESPECIALLY OVER THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST FORECASTS AND WEATHER INFORMATION REGARDING THE POTENTIAL FOR FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
In the hours before
Special weather statement, Sep 26, 4:48 PM MDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 548 PM CDT SUN SEP 26 2004 NMZ028-029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081- 082-271000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY- PECOS-REAGAN-REEVES COUNTY AND UPPER TRANS PECOS-SCURRY- SOUTHERN LEA COUNTY-TERRELL-UPTON-WARD-WINKLER- 548 PM CDT (448 PM MDT) SUN SEP 26 2004 ...A VERY DANGEROUS FLASH FLOOD EVENT IS DEVELOPING... THUNDERSTORMS AND HEAVY RAINFALL ARE SPREADING OVER THE PERMIAN BASIN AND THE TRANS PECOS REGION. CURRENT INDICATIONS ARE THAT HEAVY RAINFALL WILL PERSIST OVER MUCH OF THE PERMIAN BASIN...THE TRANS PECOS REGION...AND SOUTHEASTERN NEW MEXICO THROUGH THE NIGHT AND INTO MONDAY. ISOLATED RAINFALL AMOUNTS BY SUNRISE MAY EXCEED 2 TO 4 INCHES. THIS WILL LIKELY RESULT IN A VERY DANGEROUS FLASH FLOOD EVENT OVER PORTIONS OF THE AREA. TRAVEL TONIGHT IN THESE AREAS IS STRONGLY DISCOURAGED FLASH FLOODING ALONG AREA ROADWAYS AND HIGHWAYS WILL LIKELY OCCUR. AREA RESIDENTS AND THOSE THAT MUST TRAVEL SHOULD MONITOR THE LATEST WEATHER CONDITIONS...AND BE PREPARED TO TAKE LIFE SAVING ACTIONS SHOULD FLOODING BE OBSERVED OR IF A WARNING IS ISSUED. TURN AROUND...DONT DROWN
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 8:55 PM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
| Sep 27, 3:00 AM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
| Sep 27, 9:14 AM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
| Sep 27, 3:25 PM MDT | Flash Flood Warning | MAF | Lea | 6 hr |
Nearby
Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.